Alert archive / Tennessee / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at May 11, 2017, 9:39 PM CDT for 10 counties in Tennessee. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2017, 9:39 PM CDT (02:39 UTC)
- Expired
- May 12, 2017, 3:04 AM CDT
- In force
- 5 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Macon County, TN, Montgomery County, TN, Robertson County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Ft Campbell radar (KHPX), 46 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted.
748 WGUS64 KOHX 120239 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Nashville TN 939 PM CDT Thu May 11 2017 ...Flash Flooding Possible Across North Middle Tennessee through Friday Morning... .Showers and thunderstorms have developed along a stalled cold front north of Interstate 40, which has caused training of heavy rainfall along northern counties. Additional showers and thunderstorms will move in from the west this evening and overnight, which will bring additional rainfall on top of amounts from this evening. Saturated ground conditions combined with rainfall this evening and overnight may cause flash flooding across the watch area. If the front progresses slowly southward this evening, additional areas north of Interstate 40 may receive heavy rainfall and be at risk for flash flooding as well. TNZ005>009-023>026-029-121800- /O.NEW.KOHX.FF.A.0002.170512T0239Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Houston-Humphreys- Dickson-Cheatham-Trousdale- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, and Hartsville 939 PM CDT Thu May 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... The National Weather Service in Nashville has issued a * Flash Flood Watch for a portion of Middle Tennessee, including the following areas, Cheatham, Dickson, Houston, Humphreys, Macon, Montgomery, Robertson, Stewart, Sumner, and Trousdale. * Through 1 PM Friday. * Showers and thunderstorms will produce 1 to 3 inches of rainfall, with higher amounts in stronger thunderstorms this evening and overnight. * With saturated ground conditions across Middle Tennessee, additional rainfall could lead to runoff resulting in quick flooding of roads, poor drainage areas, low lying locations, along with secondary rivers and streams across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
782 WGUS64 KOHX 120804 FFAOHX Flood Watch National Weather Service Nashville TN 304 AM CDT Fri May 12 2017 TNZ005>009-023>026-029-120915- /O.CAN.KOHX.FF.A.0002.000000T0000Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Stewart-Montgomery-Robertson-Sumner-Macon-Houston-Humphreys- Dickson-Cheatham-Trousdale- Including the cities of Dover, Clarksville, Springfield, Hendersonville, Gallatin, Goodlettsville, Lafayette, Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, Kingston Springs, and Hartsville 304 AM CDT Fri May 12 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of Middle Tennessee has been cancelled. Heavy rainfall occurred in parts of northern Middle Tennessee overnight, but most of that activity has diminished. Additional showers and storms are expected today, but the flooding potential looks very isolated for the far northern counties of Middle Tennessee. $$ 13
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at May 11, 8:28 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 11, 8:28 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Nashville TN 828 PM CDT Thu May 11 2017 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... Quick update tonight to update pops and other grids with current precip timing. Short term models are quite bullish on bringing in precip from western TN this evening and continuing overnight. Upped pops slightly this evening as a result. Initial shortwave/weak cold front looks to be the primary source for forcing this evening and may provide enough lift for some storms to produce hail and/or damaging winds. Enough instability exists along with increasing pwat values for some flash flood concerns, especially with training/slow moving convection. Other than that kept the rest of the forecast in tact as it looks on track. && .AVIATION... 00Z TAF DISCUSSION. VFR conditions this evening will deteriorate tonight and especially on Friday as large complex of showers and storms in west TN moves across airports. Vis/cigs will lower to IFR late in TAF period. Light west to southwest winds tonight will become light and variable on Friday. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........Shamburger
Hazardous weather outlook, May 11, 3:26 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 326 PM CDT Thu May 11 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-122030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 326 PM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight. A few strong to severe storms will be possible tonight between 8 pm and 2 am, generally for areas along and north of I-40. The main concerns will be damaging winds and large hail. Heavy rains might also cause some localized flooding issues by Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary tonight. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 27
In the hours before
Special weather statement, May 11, 6:06 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
606 PM CDT THU MAY 11 2017
TNZ010-011-033-034-120000-
Fentress TN-Overton TN-Pickett TN-Clay TN-
606 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...PICKETT...
EASTERN CLAY AND NORTHERN FENTRESS COUNTIES UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Celina to near Monticello,
Kentucky. Movement was southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jamestown, Celina, Byrdstown, Wolf River Dock, Dale Hollow Lake, Pall
Mall, Pickett State Park and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Dale Hollow Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3644 8550 3662 8549 3663 8527 3660 8479
3650 8472 3644 8469
TIME...MOT...LOC 2304Z 284DEG 30KT 3688 8473 3665 8547
ShamburgerSpecial weather statement, May 11, 6:47 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT THU MAY 11 2017
TNZ010-031-033-120030-
Overton TN-Clay TN-Jackson TN-
647 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...CENTRAL
JACKSON AND SOUTHERN CLAY COUNTIES UNTIL 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Red Boiling Springs, or 9 miles north of Gainesboro,
moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gainesboro, Whitleyville and Standing Stone State Park.
LAT...LON 3659 8578 3649 8535 3630 8546 3630 8550
3629 8549 3627 8551 3645 8582 3650 8581
TIME...MOT...LOC 2347Z 297DEG 19KT 3649 8571
BarnwellSpecial weather statement, May 11, 7:00 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
700 PM CDT THU MAY 11 2017
TNZ010-011-033-034-120100-
Fentress TN-Overton TN-Pickett TN-Clay TN-
700 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT...NORTHEASTERN
CLAY AND FENTRESS COUNTIES UNTIL 800 PM CDT...
At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oneida to 6 miles north of Livingston.
Movement was southeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Livingston, Jamestown, Byrdstown, Allardt, Dale Hollow Lake, Pall
Mall, Pickett State Park and Standing Stone State Park.
LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
3635 8473 3635 8474 3634 8474 3633 8476
3633 8477 3630 8480 3629 8487 3630 8546
3659 8547 3661 8491 3660 8479 3650 8472
3643 8469 3641 8466 3640 8466
TIME...MOT...LOC 0000Z 294DEG 24KT 3655 8470 3648 8532
ShamburgerSpecial weather statement, May 11, 7:38 PM CDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Nashville TN 738 PM CDT THU MAY 11 2017 TNZ008-009-029-120130- Trousdale TN-Sumner TN-Macon TN- 738 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER...WESTERN MACON AND CENTRAL TROUSDALE COUNTIES UNTIL 830 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near Westmoreland, or 13 miles northwest of Hartsville, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lafayette, Hartsville, Westmoreland, Bethpage and Oak Grove. LAT...LON 3651 8643 3663 8633 3656 8592 3634 8610 TIME...MOT...LOC 0038Z 293DEG 20KT 3655 8631 Shamburger
Special weather statement, May 11, 8:25 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
825 PM CDT THU MAY 11 2017
TNZ008-009-029>031-120215-
Trousdale TN-Sumner TN-Jackson TN-Macon TN-Smith TN-
825 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...JACKSON...
CENTRAL SUMNER...SOUTHERN MACON AND TROUSDALE COUNTIES UNTIL 915 PM
CDT...
At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cross Plains to near Gainesboro. Movement was
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Gallatin, Lafayette, Gainesboro, Hartsville, White House,
Westmoreland, Portland, Bethpage, Whitleyville, Dixon Springs, Oak
Grove, Pleasant Shade, Cottontown and Bledsoe Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3647 8556 3640 8550 3626 8551 3642 8665
3660 8659
TIME...MOT...LOC 0125Z 291DEG 17KT 3650 8650 3642 8571
ShamburgerSpecial weather statement, May 11, 9:37 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
937 PM CDT THU MAY 11 2017
TNZ007>009-029-030-120315-
Robertson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
937 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SUMNER...
SOUTHERN MACON...TROUSDALE AND CENTRAL ROBERTSON COUNTIES UNTIL 1015
PM CDT...
At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to 8 miles north of Carthage.
Movement was east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Gallatin, Springfield, Lafayette, Hartsville, White House,
Millersville, Greenbrier, Westmoreland, Cross Plains, Portland,
Orlinda, Bethpage, Dixon Springs, Oak Grove, Pleasant Shade, Bledsoe
Creek State Park and Cottontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3651 8582 3629 8586 3634 8623 3635 8623
3645 8696 3665 8689 3665 8670
TIME...MOT...LOC 0237Z 285DEG 11KT 3652 8684 3638 8600
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Special Weather Statement | OHX | Fentress, Overton, Pickett | 60 min |
| May 11, 7:38 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 52 min |
| May 11, 8:25 PM CDT | Special Weather Statement | OHX | Jackson, Sumner, Trousdale | 50 min |
| May 11, 8:48 PM CDT | Areal Flood Advisory | OHX | Jackson, Macon, Smith, Sumner, Trousdale | 117 min |
| May 11, 9:37 PM CDT | Special Weather Statement | OHX | Macon, Robertson, Sumner, Trousdale | 38 min |
| May 11, 9:44 PM CDT | Flash Flood Warning | OHX | Robertson, Sumner | 2 hr |
| May 11, 9:46 PM CDT | Special Weather Statement | OHX | Houston | 44 min |
| May 11, 10:15 PM CDT | Special Weather Statement | OHX | Montgomery, Robertson | 45 min |
| May 11, 10:17 PM CDT | Special Weather Statement | OHX | Sumner | 43 min |
| May 11, 10:19 PM CDT | Special Weather Statement | OHX | Putnam | 41 min |
| May 11, 11:03 PM CDT | Special Weather Statement | OHX | Sumner | 42 min |
| May 11, 11:27 PM CDT | Areal Flood Advisory | OHX | Smith, Sumner, Trousdale, Wilson | 2 hr |
| May 11, 11:37 PM CDT | Areal Flood Warning | OHX | Robertson, Sumner | 113 min |
| May 11, 11:48 PM CDT | Areal Flood Advisory | OHX | Davidson, Sumner, Wilson | 117 min |
| May 12, 12:57 AM CDT | Areal Flood Advisory | OHX | Cannon, DeKalb, Rutherford, Smith, Wilson | 2 hr |
| May 12, 1:52 AM CDT | Special Weather Statement | OHX | White | 23 min |
Nearby
Flash Flood Watches in Tennessee, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.